Alert archive / Georgia / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 123, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at May 25, 2024, 1:16 PM EDT for 6 counties in Georgia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 25, 2024, 1:16 PM EDT (17:16 UTC)
- Expired
- May 25, 2024, 2:00 PM EDT
- In force
- 44 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Baldwin County, GA, Bibb County, GA, Jones County, GA, Monroe County, GA, Twiggs County, GA, Wilkinson County, GA
The radar
The Robins AFB radar (KJGX), 29 km from the middle of the area, began a volume at 17:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 12:54 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 5.3 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1418 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 728 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 10:47 AM EDT, 2 hours 29 minutes earlier.
Area forecast discussion, May 25, 10:47 AM EDT, 2 hours 29 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 1047 AM EDT Sat May 25 2024 ...Morning Update... .UPDATE... Issued at 1045 AM EDT Sat May 25 2024 Thunderstorms are currently moving through the ATL metro with a few storms having frequent lightning, heavy rainfall, and gusty winds. Storms should move out over the next few hours. Will continue to monitor the Southern CWA for convection potential this afternoon and evening. Currently conditions South of Macon have ample sun, so anticipating destabilization which could be tapped into by this morning's thunderstorm outflow. && .SHORT TERM... (Today through Sunday) Issued at 454 AM EDT Sat May 25 2024 Very diffluent flow aloft for the short term as the southeast is caught on the periphery of a subtropical ridge and another storm system moving through the Great Plains. Copious moisture remains in place with PWATs of 1.3-1.4" in place across the CWA. Convection tonight has been firing to the west and north of Georgia along a stalled boundary from previous storm system to impact Midwest and southern Great Plains. These storms will be very impactful to how convection today plays out. So far, more organized cold pool/MCS has yet to materialize out of this as some guidance had depicted, which decreases our chances of seeing organized linear system move through today. This means that convection may come from a few other sources today - any outflow that moves into northern GA and provides a source of lift (especially if something more organized does materialize), any mesoscale MCV/vortmax features from ongoing convection that advect in, and the already established theta-e gradient across the CWA from yesterday's storms and continued WAA today. Thinking we will see scattered afternoon thunderstorms develop and push to the east/southeast today from north GA down into central GA. Even with high level cloud cover we should warm up plenty this afternoon with highs in the upper 80s with even some 90s down in central Georgia. Forecast soundings once again show relatively moist upper levels which limits lapse rates a bit, but given how warm and moist surface gets we still manage 1000-1500 J/kg of CAPE. Hodographs are pretty straight, and Effective Shear is around 30 kts. Primary threats again will be an isolated severe storm across the area capable of quarter sized hail and damaging wind gusts. Marginal Risk (level 1 of 5) is in effect. Sunday during the day is looking relatively dry, though that may change as we move into the evening hours, which is where the long term picks up. It may be one of the hottest days of the year so far, with 90s potentially extending all the way up into the metro. Lusk && .LONG TERM... (Sunday night through Friday) Issued at 454 AM EDT Sat May 25 2024 Cold front still on schedule for early next week. The extended begins with the last shortwave moving out of the area and just ahead of the approaching cold front. The models are once again in good agreement with just slight differences in timing. Both the GFS and ECMWF show the next frontal boundary moving SE out of the Mid MS river valley late Sunday night and pushing into NW GA right around daybreak Monday. As it moves SE through the state Monday it is expected to weaken fairly substantially and stalling somewhere near the GA/FL border by Tue afternoon. As this front moves through Instability indices increase a bit and we will see High Temps Monday in the 80s and 90s across the state. This will create an environment conducive to showers and thunderstorms with some isolated severe storms especially along or just ahead of the frontal boundary. A drier airmass is expected to move into the region Tue/Wed behind the exiting frontal boundary with precip chances diminishing through the end of the week. Surface high pressure builds Southeastward from the Western great lake states with slightly cooler temps expected Wed though Fri. 01 && .AVIATION... (12Z TAFS) Issued at 744 AM EDT Sat May 25 2024 VFR outside precip, line of tsra in Northeast AL with sct ra across Northwest GA and far north metro. Ltg should stay further north ahead of line and within line. Challenge will be if line holds into metro, if it does will likely dive southward. MVFR to IFR conditions possible in tsra, though this should remain brief. Left vcsh after line for potential stratiform precip. Afternoon sct tsra possible, but dependent on morning convection. Otherwise winds SW at 5 to 10 kts. Potential MVFR to IFR overnight //ATL Confidence...12Z Update... Medium convection timing and intensity this morning. Low convection timing and intensity this afternoon. Medium Cigs overnight. High all other elements. SM && .PRELIMINARY POINT TEMPS/POPS... Athens 66 90 70 87 / 20 20 20 50 Atlanta 68 91 71 87 / 20 20 20 60 Blairsville 62 83 65 80 / 20 20 40 80 Cartersville 66 90 70 87 / 20 20 30 60 Columbus 70 91 72 90 / 20 10 0 40 Gainesville 68 89 70 85 / 20 20 30 70 Macon 68 92 71 90 / 20 10 0 40 Rome 66 90 70 87 / 20 20 50 60 Peachtree City 67 91 70 87 / 20 20 10 50 Vidalia 70 93 72 93 / 40 20 0 20 && .FFC WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Lusk LONG TERM....01 AVIATION...SM
Hazardous weather outlook, May 25, 11:49 AM EDT, 1 hour 27 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 1149 AM EDT Sat May 25 2024 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-261000- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 1149 AM EDT Sat May 25 2024 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... Scattered thunderstorms will continue across portions of north and central Georgia today. Strong to isolated severe thunderstorms will be possible, mainly along and south of the Interstate 85 corridor through the early evening hours. Any severe storms that develop will be capable of producing damaging wind gusts and large hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday... Scattered thunderstorms are expected each day from Sunday through Tuesday, with the greatest coverage of storms generally across north Georgia. There is the potential that a few storms could become strong to severe during the afternoons on Sunday, capable of producing gusty to damaging winds, frequent lightning, and heavy rainfall. On Sunday night into Monday, there is a chance that strong to severe thunderstorms could become more organized and numerous ahead of a cold front advancing through the forecast area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested but spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta. Please relay any information about observed severe weather to the NWS.
In the hours before
Special weather statement, May 25, 11:53 AM EDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1153 AM EDT Sat May 25 2024
GAZ027-036>039-047-049>051-251630-
Taliaferro GA-Wilkes GA-Madison GA-Morgan GA-Walton GA-Oglethorpe GA-
Clarke GA-Oconee GA-Greene GA-
1153 AM EDT Sat May 25 2024
...Strong thunderstorms will impact portions of Oconee, central
Morgan, Clarke, southeastern Walton, Greene, northwestern Taliaferro,
northwestern Wilkes, Oglethorpe and Madison Counties through 1230 PM
EDT...
At 1153 AM EDT, a line of strong thunderstorms was along a line
extending from near Pocataligo to Hard Labor Creek State Park, and
moving east at 50 mph.
HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Madison, Greensboro, Watkinsville, Danielsville, Lexington, Athens,
Union Point, Comer, Winterville, Crawford, Rutledge, North High
Shoals, Colbert, Bostwick, Arnoldsville, Ila, Woodville, White
Plains, Siloam, and Carlton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3346 8302 3345 8304 3362 8366 3402 8342
3404 8336 3405 8339 3408 8338 3425 8328
3424 8317 3427 8311 3423 8308 3417 8310
3415 8306 3405 8299 3403 8293 3401 8294
3398 8286 3399 8284 3397 8278 3398 8273
TIME...MOT...LOC 1553Z 280DEG 45KT 3423 8323 3366 8359
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHLocal storm report, May 25, 12:34 PM EDT, 42 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
1234 PM EDT Sat May 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1104 AM Tstm Wnd Dmg 2 N Braselton 34.14N 83.77W
05/25/2024 Jackson GA Public
Tree down blocking the intersection of New
Cut Road and Highway 53.
&&Local storm report, May 25, 12:36 PM EDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
1236 PM EDT Sat May 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 AM Tstm Wnd Dmg 3 W Thompsons Mill 34.11N 83.87W
05/25/2024 Hall GA Emergency Mngr
Intersection blocked by trees down at
Thompson Mill Rd and Sprout Spring Rd.
&&Special weather statement, May 25, 12:37 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1237 PM EDT Sat May 25 2024
GAZ038-039-050-051-061-062-075-251715-
Taliaferro GA-Wilkes GA-Glascock GA-Hancock GA-Warren GA-
Oglethorpe GA-Greene GA-
1237 PM EDT Sat May 25 2024
...Strong thunderstorms will impact portions of Warren, northeastern
Hancock, northern Glascock, eastern Greene, Taliaferro, Wilkes and
central Oglethorpe Counties through 115 PM EDT...
At 1237 PM EDT, a line of strong thunderstorms was along a line
extending from near Jacksons Crossroads to near Liberty, and moving
southeast at 45 mph.
HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Washington, Warrenton, Gibson, Crawfordville, Union Point, Tignall,
Woodville, White Plains, Siloam, Norwood, Rayle, Sharon, Camak,
Liberty, Springfield, Veazey, Holliday Park, Powelton, Mesena, and
Lyneville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3321 8254 3337 8317 3338 8319 3404 8299
3404 8295 3398 8286 3397 8278 3399 8272
3396 8264 3386 8261 3387 8257 3380 8258
3364 8248 3366 8251 3364 8256 3365 8258
3359 8264 3341 8255 3335 8255 3331 8239
TIME...MOT...LOC 1636Z 302DEG 41KT 3395 8286 3341 8310
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, May 25, 1:03 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
103 PM EDT Sat May 25 2024
GAZ060-061-073-074-251730-
Washington GA-Putnam GA-Baldwin GA-Hancock GA-
103 PM EDT Sat May 25 2024
...A strong thunderstorm will impact portions of northern Baldwin,
southeastern Putnam, southern Hancock and northwestern Washington
Counties through 130 PM EDT...
At 102 PM EDT, a strong thunderstorm was over Plant Harlee Branch, or
8 miles southeast of Eatonton, moving east at 35 mph.
HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Milledgeville, Eatonton, Sparta, Deepstep, Midway-Hardwick,
Meriwether, Devereux, Beulah, Underwood, Linton, Oconee Springs Park,
Warfield, Plant Harlee Branch, Hardwick, and Allenwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
east central Georgia.
&&
LAT...LON 3301 8295 3310 8341 3317 8343 3331 8340
3327 8289 3314 8283
TIME...MOT...LOC 1702Z 281DEG 31KT 3322 8333
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, May 25, 1:11 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
111 PM EDT Sat May 25 2024
GAZ089>091-102-103-251800-
Chattahoochee GA-Stewart GA-Marion GA-Webster GA-Muscogee GA-
111 PM EDT Sat May 25 2024
...Strong thunderstorms will impact portions of southwestern Marion,
south central Muscogee, Chattahoochee, Stewart and Webster Counties
through 200 PM EDT...
At 110 PM EDT, a line of strong thunderstorms was along a line
extending from Battle Park to near Hatchechubbe, and moving southeast
at 35 mph.
HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Lumpkin, Preston, Cusseta, Richland, Fort Moore, Weston, Seminole,
Westville, Brooklyn, Renfroe, Manta, Troutman, Omaha, Sanford,
Benning Hills, Benning Park, Providence Canyon State Park, Charles,
Christopher, and Kimbrough.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
west central Georgia.
&&
LAT...LON 3192 8491 3195 8496 3198 8496 3199 8506
3209 8504 3213 8506 3220 8496 3222 8498
3222 8493 3225 8492 3226 8489 3233 8501
3238 8497 3239 8499 3239 8497 3244 8497
3245 8494 3216 8443 3205 8443 3192 8461
TIME...MOT...LOC 1710Z 309DEG 30KT 3237 8495 3229 8524
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 6:49 AM EDT | Special Weather Statement | FFC | Dade | 26 min |
| May 25, 7:52 AM EDT | Special Weather Statement | FFC | Dade | 23 min |
| May 25, 8:25 AM EDT | Special Weather Statement | FFC | Catoosa, Chattooga, Dade, Walker | 35 min |
| May 25, 9:00 AM EDT | Special Weather Statement | FFC | Catoosa, Chattooga, Floyd, Gordon, Murray, Polk and 2 more | 30 min |
| May 25, 9:23 AM EDT | Severe Thunderstorm Warning | FFC | Bartow, Floyd, Paulding, Polk | 29 min |
| May 25, 9:33 AM EDT | Special Weather Statement | FFC | Fannin, Murray | 27 min |
| May 25, 10:10 AM EDT | Special Weather Statement | FFC | Cherokee, Dawson, Forsyth, Hall, Lumpkin, Pickens and 1 more | 35 min |
| May 25, 10:33 AM EDT | Special Weather Statement | FFC | Clayton, Douglas | 27 min |
| May 25, 10:50 AM EDT | Special Weather Statement | FFC | Banks, Barrow, DeKalb, Forsyth, Gwinnett, Hall and 6 more | 25 min |
| May 25, 11:15 AM EDT | Special Weather Statement | FFC | Banks, Barrow, Clarke, Clayton, Fayette, Henry and 6 more | 30 min |
| May 25, 11:50 AM EDT | Special Weather Statement | FFC | Butts, Henry, Jasper, Lamar, Newton, Pike and 1 more | 40 min |
| May 25, 11:53 AM EDT | Special Weather Statement | FFC | Clarke, Greene, Madison, Morgan, Oconee, Oglethorpe | 37 min |
| May 25, 12:22 PM EDT | Severe Thunderstorm Warning | FFC | Baldwin, Butts, Jasper, Jones, Putnam, Wilkinson | 38 min |
| May 25, 12:30 PM EDT | Severe Thunderstorm Warning | FFC | Jones, Lamar, Monroe, Pike, Upson | 45 min |
| May 25, 12:37 PM EDT | Special Weather Statement | FFC | Glascock, Taliaferro, Warren, Wilkes | 38 min |
| May 25, 1:03 PM EDT | Special Weather Statement | FFC | Hancock | 27 min |
| May 25, 1:11 PM EDT | Special Weather Statement | FFC | Chattahoochee, Stewart, Webster | 49 min |
| May 25, 1:24 PM EDT | Severe Thunderstorm Warning | FFC | Emanuel, Treutlen | 51 min |
| May 25, 1:38 PM EDT | Severe Thunderstorm Warning | FFC | Bleckley, Laurens | 52 min |
| May 25, 1:43 PM EDT | Special Weather Statement | FFC | Marion, Schley | 32 min |
| May 25, 1:53 PM EDT | Severe Thunderstorm Warning | FFC | Dodge, Telfair, Wilcox | 52 min |
| May 25, 2:05 PM EDT | Special Weather Statement | FFC | Wilkinson | 25 min |
| May 25, 2:09 PM EDT | Special Weather Statement | FFC | Johnson | 51 min |
| May 25, 2:34 PM EDT | Severe Thunderstorm Warning | FFC | Montgomery, Toombs, Treutlen, Wheeler | 41 min |
| May 25, 2:36 PM EDT | Severe Thunderstorm Warning | FFC | Dodge, Laurens, Telfair, Wheeler | 39 min |
| May 25, 2:42 PM EDT | Special Weather Statement | FFC | Emanuel, Treutlen | 33 min |
| May 25, 2:49 PM EDT | Special Weather Statement | FFC | Houston, Pulaski | 41 min |
| May 25, 2:54 PM EDT | Special Weather Statement | FFC | Macon, Peach, Taylor | 51 min |
| May 25, 3:00 PM EDT | Special Weather Statement | FFC | Crisp | 30 min |
| May 25, 3:33 PM EDT | Special Weather Statement | FFC | Telfair, Wilcox | 42 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.